Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 107, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2011, 7:54 PM EDT for 4 counties in North Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2011, 7:54 PM EDT (23:54 UTC)
- Expired
- May 3, 2011, 9:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:05 PM EDT | HAIL 0.5 | Level Cross, NC | |
| May 3, 8:15 PM EDT | TSTM WND DMG | Siloam, NC | A TREE WAS BLOWN DOWN IN THE COMMUNITY OF SILOAM. |
| May 3, 8:20 PM EDT | TSTM WND DMG | Pilot Mountain, NC | A TREE WAS BLOWN DOWN IN THE PILOT MOUNTAIN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
886
WUUS51 KRNK 032354
SVRRNK
NCC169-171-193-197-040100-
/O.NEW.KRNK.SV.W.0107.110503T2354Z-110504T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT TUE MAY 3 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 900 PM EDT.
* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BURCH...OR NEAR ELKIN...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURCH...
CRUTCHFIELD...
ROCKFORD...
SILOAM...
PINNACLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3603 8112 3627 8087 3638 8087 3651 8008
3625 8010 3626 8044 3614 8044 3610 8050
3604 8050 3605 8099 3603 8105
TIME...MOT...LOC 2354Z 258DEG 33KT 3628 8077
$$
DS3 follow-up statements
746
WWUS51 KRNK 040009
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 PM EDT TUE MAY 3 2011
NCC169-171-193-197-040100-
/O.CON.KRNK.SV.W.0107.000000T0000Z-110504T0100Z/
YADKIN NC-STOKES NC-SURRY NC-WILKES NC-
809 PM EDT TUE MAY 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN WILKES...SOUTHEASTERN SURRY...STOKES AND YADKIN
COUNTIES...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL EAST OF DOBSON...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ARARAT TO NEBO
TO 7 MILES WEST OF BUCK SHOALS...OR ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF PILOT MOUNTAIN TO BOONVILLE TO 10 MILES SOUTH OF
RONDA...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
NEBO...
PILOT MOUNTAIN...
PILOT MOUNTAIN STATE PARK...
PINNACLE...
VADE MECUM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3605 8099 3609 8102 3628 8073 3641 8067
3651 8008 3625 8010 3626 8044 3614 8044
3610 8050 3604 8050
TIME...MOT...LOC 0009Z 258DEG 33KT 3642 8054 3621 8063
3609 8093
$$
DS202
WWUS51 KRNK 040021
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT TUE MAY 3 2011
NCC193-040031-
/O.CAN.KRNK.SV.W.0107.000000T0000Z-110504T0100Z/
WILKES NC-
821 PM EDT TUE MAY 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKES COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3605 8088 3611 8088 3618 8082 3629 8063
3643 8056 3651 8008 3625 8010 3626 8044
3614 8044 3610 8050 3604 8050
TIME...MOT...LOC 0021Z 258DEG 33KT 3645 8037 3624 8048
3609 8080
$$
NCC169-171-197-040100-
/O.CON.KRNK.SV.W.0107.000000T0000Z-110504T0100Z/
YADKIN NC-STOKES NC-SURRY NC-
821 PM EDT TUE MAY 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN SURRY...STOKES AND YADKIN COUNTIES...
AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PILOT MOUNTAIN TO EAST BEND TO BUCK SHOALS...OR ALONG
A LINE EXTENDING FROM PILOT MOUNTAIN TO EAST BEND TO 11 MILES
SOUTHEAST OF RONDA...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
BROOKS CROSSROADS...
PINNACLE...
VADE MECUM...
HANGING ROCK STATE PARK...
DANBURY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3605 8088 3611 8088 3618 8082 3629 8063
3643 8056 3651 8008 3625 8010 3626 8044
3614 8044 3610 8050 3604 8050
TIME...MOT...LOC 0021Z 258DEG 33KT 3645 8037 3624 8048
3609 8080
$$
DS609
WWUS51 KRNK 040056
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT TUE MAY 3 2011
NCC169-171-197-040106-
/O.EXP.KRNK.SV.W.0107.000000T0000Z-110504T0100Z/
YADKIN NC-STOKES NC-SURRY NC-
856 PM EDT TUE MAY 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SURRY...STOKES
AND YADKIN COUNTIES EXPIRES AT 900 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3605 8088 3611 8088 3618 8082 3629 8063
3643 8056 3651 8008 3625 8010 3626 8044
3614 8044 3610 8050 3604 8050
TIME...MOT...LOC 0056Z 258DEG 33KT 3652 7998 3631 8009
3616 8041
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:15 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 3, 6:15 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE MAY 3 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE VERY SLOWLY THROUGH THE AREA TONIGHT
AS LOW PRESSURE DEVELOPS ALONG THE FRONT OVER THE SOUTHERN
APPALACHIANS THIS EVENING AND MOVES NORTHEAST OVERNIGHT. MUCH COOLER
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON WEDNESDAY AND
THURSDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 600 PM...SFC FRONT EXTENDED FROM THE VA HIGHLANDS VCNTY OF
COVINGTON...TO NEAR PULASKI...THEN INTO NW NC VIA GALAX
VA...BOONE NC LINE. BKN LINE OF SHRA/TSRA WAS ALONG THIS BOUNDARY
WITH A FAIRLY LARGE AREA OF LIGHT TO MODERATE RAIN EXTENDING
WESTWARD BEHIND THE FRONT INTO FAR WESTERN KY AND ERN TN/KY. THE
FRONT WILL CONTINUE TO MOVE SLOWLY EAST THIS EVENING...AND WILL
BE VERY NOTICIABLE WHEN IT COMES THROUGH. THE TEMP DROPPED 15
DEGREES IN LESS THAN AN HOUR AT BOTH LWB/BLF WHEN IT PASSED
THROUGH SE WV BETWEEN 4-5 PM.
LOOKING AT WATER VAPOR...AN UPPER LEVEL SHORTWAVE IS DIGGING SEWD
ACROSS MO INTO THE TROUGH AXIS. THE UPPER FLOW IS CURRENTLY
PARALLEL TO THE FRONT...BUT IF SFC WAVE DEVELOPS ALONG THE
FRONT...EXPECT MORE BACKING OF THE WIND AND AN INCREASE IN SURFACE
MOISTURE CONVERGENCE ALONG THE FRONT. THIS INCREASE IN SURFACE
MOISTURE CONVERGENCE WOULD ENHANCE THE SHRA/TSRA ACTIVITY AS IT
MOVES EAST OF THE BLUE RIDGE. AS SUCH...CANNOT RULE OUT THE
POTENTIAL FOR SEVERE WEATHER THIS EVENING OR UNTIL THE FRONT
EXITS THE CWA.
WILL CONTINUE TO ENTERTAIN TSTMS IN THE FCST ALONG AND AHEAD OF
THE FRONT...THEN TRANSISTION MORE TOWARDS PLAIN OL SHOWERS OR
LIGHT TO MODERATE RAINS BEHIND THE FRONT. DEPENDING ON HOW FAST
THE FRONT MOVES ACROSS THE CWA...COULD SEE UPWARDS OF 1.00 TO
1.25 INCHES OF RAIN OVERNIGHT. HOWEVER...UNLESS A TSTM COMPLEX
DEVELOPS RAINFALL AMOUNTS SHOULD NOT BE EXCESSIVE...GENERALLY A
HALF TO THREE QUARTERS OF AN INCH ON THE AVERAGE. THIS SHOULD
NOT CAUSE ANY FLOOD PROBLEMS. WILL HAVE TO BE WATCHED IF A TSTM
COMPLEX DOES DEVELOP WITH THE EXPECTED SLOW MOVEMENT OF THE FRONT.
COLD AIR SLAMS INTO INTO THE MTNS BEHIND THE FRONT...BUT THE
COLDEST AIR LAGS ENOUGH THAT TEMPS ARE NOT EXPECTED TO DROP BELOW
FREEZING BEFORE DAYBREAK WED. IN FACT...LATEST MODEL RUNS ARE A
LITTLE WARMER THAN PREVIOUS.
WED...ONCE THE FRONT MOVES FAR ENOUGH EAST FOR RAIN BEHIND IT TO
CLEAR THE FORECAST AREA- PROBABLY MID MORNING IN THE
PIEDMONT...THERE WILL LIKELY BE A FEW BREAKS OF SUN THAT WILL NOT
LAST LONG AS THE UPPER TROUGH AXIS AND COLD POOL...ALONG WITH A VORT
MAX/SHORT WAVE ENERGY...MOVES ACROSS THE FORECAST AREA BETWEEN 200
PM AND 800 PM. AGAIN...I TRENDED TOWARD THE NAM SOLUTION...WHICH
SPREAD SHOWERS ACROSS MUCH OF THE FCST AREA. I HAVE CHC POPS IN THE
AFT FOR MOST AREAS...WITH HIGH CHC IN THE MTNS. CONSIDERED LIKELY
POPS IN THE MTNS...BUT THOUGHT WE COULD WAIT TO GET A BETTER IDEA
WHERE THE VORT MAX MOVES. TEMPERATURES WILL BE QUITE COOL WED...WITH
HIGHS ONLY IN THE LOWER TO MID 50S MTNS...AND UPPER 40S HIGH
ELEVATIONS...AND HIGHS IN THE LOWER TO MID 60S FOOTHILLS AND
PIEDMONT. THESE HIGHS WILL BE 10 TO 15 DEGREES BELOW NORMAL.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
ANY LEFT-OVER SHOWERS FROM THURSDAY AFTERNOON UPPER LEVEL TROUGH
WILL WANE DURING THE EVENING. HIGH PRESSURE WILL THEN MOVE OVER THE
REGION WEDNESDAY NIGHT. CHILLY TEMPERATURES WEDNESDAY NIGHT AND
THURSDAY MORNING WITH FROST POTENTIAL GREATEST ACROSS THE MOUNTAINS
AND INTO THE SOUTHERN SHENANDOAH VALLEY. MORNING LOWS TO DIP INTO
THE 30S WITH NEAR 40F AT ROANOKE SOUTH INTO SOUTHSIDE VA.
WIDESPREAD FROST AND POSSIBLY A HARD FREEZE ACROSS THE MOUNTAINS AND
INTO THE SOUTHERN SHENANDOAH VALLEY FOR EARLY THURSDAY MORNING THAT
RNK WILL BE ISSUING A FROST ADVISORY. THE COLDEST AREA WILL BE THE
GREENBRIER VALLEY WHERE TEMPERATURES WILL DROP BELOW FREEZING.
THEREFORE...WILL HAVE ONE COUNTY IN A FREEZE WATCH...GREENBRIER.
ANYONE WITH SENSITIVE VEGETATION SHOULD BEGIN PREPARING FOR A LATE
SPRING FROST/FREEZE.
ABUNDANT SUNSHINE WILL BRING THURSDAY AFTERNOON HIGHS INTO THE 60S.
THESE TEMPERATURES ARE 10-15F BELOW NORMAL. TEMPERATURES WILL
MODERATE THURSDAY NIGHT AND FRIDAY BUT WILL REMAIN BELOW NORMAL. THE
CHANCE FOR RAIN IS LOW FOR THE AREA AS A WEAK FRONT TRACK ACROSS THE
OHIO VALLEY. CHANCES FOR RAIN FRIDAY AFTERNOON WILL BE BEST ACROSS
THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS...WHO WILL BE CLOSER
TO THE FRONT. FOR THE REST OF THE AREA...SHOWER CHANCES INCREASE
LATE IN THE AFTERNOON AND EVENING...MAINLY DUE TO DIURNAL HEATING.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE TRACKS ACROSS THE REGION SATURDAY THEN OFF THE
SOUTHEAST COAST SATURDAY NIGHT. THE CHANCE FOR SHOWERS ARE POSSIBLE
SUNDAY...MONDAY...AND TUESDAY WITH FRONTS/SHORT WAVES MOVING ACROSS
THE OHIO VALLEY. MODELS ARE HAVING A DIFFICULT TIME WITH CONSISTENCY
WITH EACH WEATHER SYSTEM. FOR NOW...WILL KEEP POPS AT A CHANCE WITH
TIMING DURING PEAK HEATING. CLOUDS AND RAIN WILL KEEP AFTERNOON
TEMPERATURES SEASONAL WHILE OVERNIGHTS ARE MUGGY AND ABOVE NORMAL.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
SURFACE FRONT WILL MOVE FROM WEST TO EAST ACROSS THE CWA THIS
EVENING. THE FRONT PASSED THROUGH BLF/LWB AROUND 20 UTC...AND
SHOULD REACH ROA AROUND 00 UTC...THEN TO NEAR LYH/DAN BY 02
UTC. ALONG AND AHEAD OF THE FRONT EXPECTED A BKN LINE OF SHRA/TSRA
WITH POTENTIAL FOR STRONG WIND GUSTS. INDIVIDUAL STORM CELLS ARE
MOVED NNE ALONG THE LINE AT ABOUT 40 KTS. THE ACTUAL SURFACE FRONT
IS MOVING EAST AT ABOUT 15-20 KTS. AHEAD OF THE FRONT CONDITIONS
WILL REMAIN VFR...BUT THEN DETERIORATE RAPIDLY WITH THE PASSAGE OF
SHRA/TSRA THAT WILL BE ASSOCIATED WITH THE FRONT. MVFR CONDITIONS
WITH CIGS OF 1-2KFT CAN BE EXPECTED AFTER THE FRONTAL PASSAGE.
WINDS WILL ALSO SHIFT FROM SOUTH TO WEST NORTH WEST WITH THE
FRONTAL PASSAGE AND SURFACE WIND GUSTS MAY APPROACH 30 KTS.
MODELS SHOW AMPLE LOW LEVEL MOISTURE BEHIND THE FRONT INTO THE DAY
WEDNESDAY...ESPECIALLY IN THE MOUNTAINS. CEILINGS SHOULD LOWER AT
BLF AND LWB TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDITIONS BY
WEDNESDAY MORNING DUE TO CIGS UNDER 1KF. CONDITIONS WILL GRADUALLY
IMPROVE DURING THE DAY...BUT STILL CONFIDENT CLOUDS WITH POTENTIAL
FOR MVFR CIGS WILL PERSIST FOR MUCH OF THE DAY. EAST OF THE
MTNS...NORTHWEST DOWNSLOPE FLOW SHOULD LEAD TO IMPROVING FLIGHT
CONDTIONS WITH INCREASING CLOUD BASES. WINDS WILL BE A BIT GUSTY
VCNTY OF THE MTNS THE ENTIRE DAY.
ARRIVAL OF SURFACE HIGH PRESSURE SHOULD SUPPORT RETURN TO VFR
WEATHER AT ALL TAF SITES FOR THURSDAY AND FRIDAY. THE NEXT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE ON SATURDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR VAZ010>020-
024.
NC...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR NCZ001-002-
018.
WV...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR WVZ043-044.
FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING FOR WVZ045.
&&
SYNOPSIS...JJ
NEAR TERM...JJ/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/PMHazardous weather outlook, May 3, 4:01 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT TUE MAY 3 2011 WVZ045-042015- GREENBRIER- 401 PM EDT TUE MAY 3 2011 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ010>020-024-WVZ043-044-042015- ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS- MONROE- 401 PM EDT TUE MAY 3 2011 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ003>006-019-020-VAZ007-009-022-023-032>035-043>047-058-059-WVZ042- 042015- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-ROANOKE- BOTETOURT-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- 401 PM EDT TUE MAY 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RCS
In the hours before
Special weather statement, May 3, 6:26 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT TUE MAY 3 2011
NCZ001-018-032300-
ASHE NC-WATAUGA NC-
626 PM EDT TUE MAY 3 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRANDFATHER
MOUNTAIN...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DEEP GAP AROUND 645 PM.
LAT...LON 3637 8151 3626 8146 3624 8147 3620 8146
3618 8148 3611 8168 3611 8180 3616 8184
3618 8184
DSLocal storm report, May 3, 6:30 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT TUE MAY 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 SSE SEVEN DEVILS 36.13N 81.80W
05/03/2011 E0.25 INCH WATAUGA NC PUBLIC
&&
DSSpecial weather statement, May 3, 6:43 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE MAY 3 2011
NCZ001-002-VAZ015-032315-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
643 PM EDT TUE MAY 3 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND GRAYSON
COUNTIES...
AT 639 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF GLENDALE SPRINGS...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SPARTA AROUND 700 PM.
LAT...LON 3642 8143 3665 8108 3655 8092 3651 8092
3642 8113 3644 8116 3640 8119 3636 8126
3637 8134 3635 8137
DSSpecial weather statement, May 3, 7:20 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT TUE MAY 3 2011
VAZ014-016-017-022-033-032345-
CARROLL VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA-
720 PM EDT TUE MAY 3 2011
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...FRANKLIN...
MONTGOMERY AND ROANOKE COUNTIES...
AT 716 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTH OF BENT MOUNTAIN TO 3 MILES SOUTH OF GALAX CITY...MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3665 8091 3662 8093 3663 8093 3665 8095
3727 8021 3735 7991 3733 7986 3728 7985
3673 8051 3662 8089
DSSpecial weather statement, May 3, 7:34 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 734 PM EDT TUE MAY 3 2011 NCZ002-003-019-040000- ALLEGHANY NC-SURRY NC-WILKES NC- 734 PM EDT TUE MAY 3 2011 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES COUNTIES... AT 730 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TRAPHILL... MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR MOUNTAIN PARK AROUND 745 PM. LAT...LON 3652 8079 3636 8071 3626 8112 3639 8115 DS
Special weather statement, May 3, 7:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 754 PM EDT TUE MAY 3 2011 VAZ022-023-033-034-040030- BEDFORD VA-BOTETOURT VA-FRANKLIN VA-ROANOKE VA- 754 PM EDT TUE MAY 3 2011 ...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND FRANKLIN COUNTIES... AT 748 PM EDT...STRONG THUNDERSTORMS WERE ALONG THE BLUE RIDGE PARKWAY FROM THE PEAKS OF OTTER TO NEAR FERRUM VIRGINIA. THEY WERE MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL PASS THROUGH CHAMBLISSBURG AND ROCKY MOUNT BETWEEN 8:00 AND 8:30 PM...AND THROUGH BEDFORD...HUDDLESTON...AND ACROSS SMITH MOUNTAIN LAKE BETWEEN 8:30 AND 9:00 PM. BOATERS ON SMITH MOUNTAIN LAKE SHOULD BE PREPARED FOR WIND GUSTS NEAR 50 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3751 7932 3702 7960 3693 8004 3752 7982 PEM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:52 PM EDT | Frost Advisory | RNK | Alleghany, Ashe, Watauga | 41 hr |
| May 3, 6:26 PM EDT | Special Weather Statement | RNK | Watauga | 34 min |
| May 3, 6:43 PM EDT | Special Weather Statement | RNK | Alleghany | 32 min |
| May 3, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Wilkes | 45 min |
| May 3, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Watauga, Wilkes, Yadkin | 54 min |
| May 3, 7:34 PM EDT | Special Weather Statement | RNK | Alleghany | 26 min |
| May 3, 7:58 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.